Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 80, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 29, 2002, 2:20 PM EST for Boone County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2002, 2:20 PM EST (19:20 UTC)
- Expired
- Jul 29, 2002, 2:45 PM EST
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Boone County, IN
The radar
The Indianapolis radar (KIND), 33 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 12:20 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
500 WUUS53 KIND 291920 SVRIND INC011-291945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BOONE COUNTY IN CENTRAL INDIANA * UNTIL 245 PM EST * AT 214 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM WHITESTOWN TO 22 MILES SOUTHWEST OF WHITESTOWN...OR FROM 20 MILES NORTHWEST OF INDIANAPOLIS TO 21 MILES WEST OF INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WHITESTOWN AT 230 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4002 8644 3995 8647 3994 8628 4004 8625 KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 AM EST, 11 hours 25 minutes earlier.
Area forecast discussion, Jul 29, 2:55 AM EST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 255 AM EST MON JUL 29 2002 THUNDERSTORMS LIKELY TODAY. AN AREA OF THUNDERSTORMS OVER THE MIDDLE MISSISSIPPI VALLEY WILL LIKELY MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA LATE THIS MORNING...AND OVER MOST OF THE FORECAST AREA THIS AFTERNOON. SEVERE STORMS COULD DEVELOP. A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY TO KANSAS EARLY THIS MORNING. AN UPPER LEVEL TROUGH WAS FROM THE UPPER MISSISSIPPI VALLEY TO KANSAS ALSO. THUNDERSTORMS WERE AHEAD OF THE COLD FRONT AND UPPER TROUGH. SKIES WERE STILL MOSTLY CLEAR OVER THE FORECAST AREA. MODELS AGREE TO MOVING THE FRONT AND UPPER TROUGH THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE LIKELY OVER THE NORTHWEST PART OF THE AREA BY LATE MORNING. DEW POINTS REMAIN RELATIVELY HIGH AHEAD OF THE FRONT. SURFACE BASED LIFTED INDEXES WERE RUNNING -4 TO -6 JUST AHEAD OF THE FRONT EARLY THIS MORNING. MODELS MAINTAIN MODERATE INSTABILITY THROUGH THE AFTERNOON. MODELS ALSO GENERATE SIGNIFICANT LIFT AHEAD OF THE UPPER TROUGH. SOME THUNDERSTORMS COULD BECOME SEVERE OVER THE AREA. WILL KEEP A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST PART OF THE AREA THIS EVENING. LATER TONIGHT THE UPPER TROUGH IS FORECAST TO BE PAST THE AREA AND DEW POINTS ARE FORECAST TO FALL. CLOUDS AND PRECIPITATION MOVING INTO THE AREA LATER THIS MORNING WILL LIMIT TODAYS TEMPERATURE RISE. MOS NUMBERS LOOK REASONABLE. A BIT COOLER AIR MOVING IN LATE TONIGHT...BUT SUNSHINE WILL DRIVE TEMPERATURES BACK TO HOT ON TUESDAY. .IND...NONE. DS
In the hours before
Special weather statement, Jul 29, 11:42 AM EST, 2 hours 38 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-292030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1142 AM EST MON JUL 29 2002 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL INDIANA THIS AFTERNOON... THUNDERSTORMS WILL DEVELOP IN THE WARM UNSTABLE AIR AHEAD OF A COLD FRONT AND MOVE ACROSS INDIANA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. HEAVY RAIN AND LARGE HAIL ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. IN ADDITION TO THE THUNDERSTORMS...HOT AND HUMID CONDITIONS WILL EXIST BEFORE THE STORMS ARRIVE. TEMPERATURES WILL BE AROUND 90 ACROSS A LARGE PORTION OF CENTRAL INDIANA...ALONG WITH HEAT INDICES AROUND 100. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 29, 2:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
220 PM EST MON JUL 29 2002
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0219 PM MAPLEWOOD IN WIND DAMAGE
07/29/02 HENDRICKS SMALL TREES DOWN.
REPORTED BY HAM RADIO
OPERATOR.
0219 PM GREENCASTLE IN WIND DAMAGE
07/29/02 PUTNAM REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN. LARGE SIGN
DOWN.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:38 PM EST | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 37 min |
| Jul 29, 1:51 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Morgan, Putnam | 39 min |
| Jul 29, 2:14 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 46 min |
| Jul 29, 2:30 PM EST | Severe Thunderstorm Warning | IND | Madison, Tipton | 60 min |
| Jul 29, 2:40 PM EST | Severe Thunderstorm Warning | IND | Hancock | 50 min |
| Jul 29, 2:58 PM EST | Severe Thunderstorm Warning | IND | Delaware | 47 min |
| Jul 29, 3:06 PM EST | Severe Thunderstorm Warning | IND | Henry, Rush | 54 min |
| Jul 29, 3:17 PM EST | Severe Thunderstorm Warning | IND | Randolph | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.